Flood, Bucks
- When
- April 3, 4:38 PM EST to April 5, 10:41 AM EST
- Where
- Bucks forecast zone
- Property damage
- $40 million
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.433, -75.617
For the second time within seven months a greater than 50-year storm affected the Delaware River Basin and its tributaries. In all, about 5,715 homes were evacuated along the Delaware and Susquehanna Rivers in Pennsylvania.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
For the second time within seven months a greater than 50-year storm affected the Delaware River Basin and its tributaries. In all, about 5,715 homes were evacuated along the Delaware and Susquehanna Rivers in Pennsylvania. Pennsylvania Ed Rendell quickly declared a state of emergency and made money available to the Pennsylvania Emergency Management for flood related needs. Many homes and businesses that were flooded because of the remnants of Hurricane Ivan, were flooded again. The crests along the Delaware River were even higher than in September 2004 and were the highest crests since 1955. In many places, it was the second or third highest crest on record for the Delaware River. In Monroe, Northampton and Bucks Counties, about 2,200 homes and businesses were flooded, 40 homes were destroyed. Many of the homes and businesses that were flooded, had flooding into the first floor of their dwellings. About 4,300 people were evacuated, with the greatest number in Bucks County. Shelters were opened in schools, fire houses and churches. Both the Red Cross and Salvation Army assisted with the evacuations and distributing food and drinks. Many major roads were closed. Some will be closed for months because of the damage. A dozen low-lying bridges from Trenton north were closed and damaged by the flooding. Many schools along river towns were closed on Monday April 4th, some also on Tuesday April 5th. The Delaware Canal took another major hit as the Delaware River merged with the canal. Damage from the remnants of Ivan and the latest storm was estimated at $40 million dollars. In the three county area total damage from this storm was estimated at $120 million dollars. The worst damage was reported in Easton (Northampton County), Yardley and New Hope (Bucks County). Miraculously there were no deaths or major injuries.Residents and businesses found raw sewage that backed into water-logged cellars. Many furnaces, water heaters, electrical panels, washing machines and dryers were destroyed. In many places, everything that was stored below ground level was destroyed. The flood waters dislodged propane and oil tanks. Some basements were contaminated with oil. First floor damage included ruined hardwood floors, furniture, carpeting, vinyl flooring and dry walls. The homes that were greatly affected had their electricity and gas service turned off and in many instances had to get the former replaced. Private wells had to be tested for contamination.The heavy rain loosened the ground and caused trees to be knocked down and carried down river along with waste receptacles, propane tanks and beer kegs. As river levels rose, they damaged the low-lying bridges across the Delaware River. Damage to the bridges was estimated at $1.5 million with the greatest damage and longest closure to the Washington Crossing Bridge between Bucks and Mercer Counties. On April 15th, President George W. Bush declared a major disaster area in Northampton, Bucks and Monroe Counties. This opened the door for federal aid for homeowners and businesses. Persons could get grants for temporary housing and to clean and rebuild their homes. Homeowners and businesses were now eligible for low interest loans to cover uninsured property losses and other federally funded programs.In Bucks County, the heavy rain caused widespread poor drainage flooding on the 2nd and stream and river flooding from the 2nd through the 5th. Rain started late in the evening on the 1st and continued throughout the day on the 2nd. The rain fell at its heaviest during the afternoon of the 2nd. The rain tapered off to some spottier light rain or drizzle during the evening and overnight and ended during the morning on the 3rd. Storm totals averaged around 3 inches. The county was hit by both inland smaller creek flooding as well as flooding along the Delaware River. The majority of the damage occurred in municipalities along the Delaware River as well as the Delaware Canal. Within the county, 1,066 homes were destroyed or damaged and 116 businesses suffered major damage while many others suffered lesser damage. About 3,000 people were evacuated along the Delaware River and Neshaminy Creek. About 1,400 homes and businesses were without electrical power along the river for safety reasons. About 200 of those homes also had gas service stopped. All power was restored as of the 6th, except for about 400 homes that required repairs to their electrical systems. In all 8 county homes were destroyed (moved off their foundations), 489 homes suffered major damage, 306 suffered minor damage while 263 homes had lesser minor damage from basement flooding. Damage to homes and businesses was estimated at $20 million dollars while additional damage to the entire Northampton and Bucks Counties length of the Delaware Canal was estimated at $30 million dollars. Walls along the canal were knocked down, locks and gates were damaged and downed trees exacerbated the damage. Repairs could take years to finish. Many roads were closed and damaged including large stretches of River Road (Pennsylvania State Route 32) and Pennsylvania State Route 611. While most of the low-lying free bridges were reopened by the 6th, the Washington Crossing Bridge was closed much longer as a 3 foot by 8 foot section of one of the piers was eroded by the flood waters after a suspected dumpster struck the pier. About 7,400 vehicles use the bridge daily between Upper Makefield and Hopewell (Mercer County) Townships.In Riegelsville Borough, 500 people were evacuated as flood waters extended west of the canal. Twelve people were rescued from submerged homes. About one quarter of the homes in the borough suffered flood damage and seven roadways were shut. In Nockamixon Township, a half mile stretch of River Road will be closed indefinitely as its shoulder was washed away. In Bridgeton Township, the Upper Black Eddy area had about 140 homes that suffered damage. In Tinicum Township, about 100 homes were damaged and a large stretch of Uhlerstown Road was washed away. In New Hope Borough, the entire downtown area was evacuated as well as the Waterworks and Waterview Developments. The historic Bucks County Playhouse had up to ten feet of water along its outer walls. Other Main Street businesses had up to 7 feet of water on their first floors. A few of the downtown restaurants were expected to be closed for months; the rest were reopened on the 10th. In Upper Makefield Township, five homes were destroyed as the Washington Crossing area was inundated with up to 8 feet of water. In Yardley Borough, all residential areas east of the Delaware Canal were evacuated. About 400 homes were damaged and damage in the borough alone was estimated at more than one million dollars. Flood waters extended west of the Delaware Canal. Three homes were destroyed. In Lower Makefield Township, about 100 homes were damaged. A breach in the Delaware Canal caused flood waters to inundate Morrisville Borough. Inland, flooding along the Neshaminy Creek forced the closure of Pennsylvania State Route 413 and Bridgetown Pike. Flood waters damaged a small bridge in Doylestown. The following are the gaged crests along the Delaware River from north to south in Bucks County. The Delaware River at Riegelsville was above its 22 foot flood stage from 1201 a.m. EDT on the 3rd through 1141 a.m. EDT on the 5th. It crested at 34.07 feet at 6 a.m. EDT on the 4th. This was the third highest crest on record and the highest since August 20, 1955. The Delaware River at Frenchtown (Hunterdon County) was above its 16 foot flood stage from 8 a.m. EDT on the 3rd through 636 a.m. EDT on the 5th. It crested at 21.8 feet at 8 a.m. EDT on the 4th. This was the fourth highest crest on record and the highest since August 20, 1955. The Delaware River at Stockton (Hunterdon County) was above its 18 foot flood stage from 3 a.m. EDT on the 3rd through 645 a.m. EDT on the 5th. It crested at 26.75 feet at 11 a.m. EDT on the 4th. This was the second highest crest on record and the highest since August 20, 1955. The Delaware River at the New Hope Bridge was above its 13 foot flood stage from 846 a.m. EDT on the 3rd through 814 a.m. EDT on the 5th. It crested at 19.6 feet at 11 a.m. EDT on the 4th. This was the third highest crest on record and the highest since August 20, 1955. The Delaware River at Washington's Crossing was above its 20 foot flood stage from 726 p.m. EDT on the 3rd through 829 a.m. EDT on the 5th. It crested at 23.1 feet at Noon EDT on the 4th. This was the third highest crest on record and the highest since August 20, 1955. The Delaware River at Trenton (Mercer County) was above its 20 foot flood stage from 750 a.m. EDT on the 3rd through 1103 a.m. EDT on the 5th. It crested at 25.52 feet at 1 p.m. EDT on the 4th. This was the fourth highest crest on record and the highest since August 20, 1955.Other gaged creeks that flooded in the county included The East Branch of the Perkiomen Creek at Dublin was above its 5 foot flood stage from 448 p.m. EST through 836 p.m. EST on the 2nd. It crested at 6.85 feet at 7 p.m. EST. The Little Neshaminy Creek at Neshaminy was above its 8 foot flood stage from 617 p.m. EST on the 2nd through 333 a.m. EDT on the 3rd. It crested at 8.26 feet at 945 p.m. EST on the 2nd. The Neshaminy Creek at Langhorne was above its 9 foot flood stage from 438 p.m. EST on the 2nd through 1058 a.m. EDT on the 3rd. It crested at 12.87 feet at 430 a.m. EDT on the 3rd. Specific storm totals included 3.79 inches in Springtown, 3.72 inches in Sellersville, 3.54 inches in Fricks, 3.49 inches in Furlong, 3.40 inches in Southampton, 3.18 inches in Doylestown, 3.00 inches in Neshaminy Falls, 2.81 inches in Riegelsville and 2.80 inches in Washington's Crossing. The flooding heavy rain was caused by a low pressure system that moved from the southern Gulf Coast States on the morning of April 1st northeast to the eastern Tennessee Valley during the evening of the 1st, to far western Virginia just after Midnight EST on the 2nd, into central Virginia at 7 a.m. EST on the 2nd, near Washington, D.C. at 1 p.m. EST on the 2nd, near Lancaster, Pennsylvania at 7 p.m. EST on the 2nd, near Scranton, Pennsylvania at 1 a.m. EST on the 3rd, over the Finger Lakes in New York at 8 a.m. EDT on the 3rd and into eastern Lake Ontario at 2 p.m. EDT on the 3rd. The strong southeast flow preceding the low pressure system was able to entrain Atlantic Ocean moisture in addition to the Gulf of Mexico moisture into the system. The southeast flow also was ideal for orographic lifting in the Poconos and other higher terrain. The flooding was exacerbated by the already wet soil conditions due to heavy rain on both March 23rd and 28th. In addition, along the Delaware River, snowmelt in the upper basin in New York State and because the New York City Delaware County, New York reservoirs were already at capacity added to the flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 3, 2:53 PM EST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
353 PM EDT SUN APR 3 2005
.SHORT TERM (TONIGHT THROUGH TUESDAY)...
OUR FRIEND, THE CUTOFF LOW THAT HAS BROUGHT US MAJOR FLOODING
AND SIGNIFICANT WINDS, IS NOT COMPLETELY DONE WITH US YET. MODELS
SHOW SOUNDINGS DRY ADIABATIC LATE THIS AFTERNOON AND EARLY THIS
EVENING UP TO AROUND H8, WITH H8 WINDS OVER THE FAR SOUTHERN ZONES
PROGGED TO BE AROUND 50 KT. WINDS OVER THE ERN PANHANDLE OF WV AND
MUCH OF WRN VA PRESENTLY GUSTING TO 30 TO 35 KT, AND THEIR
CONDITIONS ARE PROGGED TO STRENGTHEN SOMEWHAT AND SHIFT EAST.
CONSEQUENTLY, WE HAVE ISSUED A WIND ADVISORY FOR THE DELMARVA AND
THE THREE NJ COUNTIES ALONG THE DE BAY FOR LATE THIS AFTERNOON AND
EARLY THIS EVENING. ALSO, MODEL SOUNDINGS SUGGEST THAT AT LEAST THE
HIGHER ELEVATIONS OF THE THREE NWRN MOST COUNTIES COULD ACCUMULATE
ANOTHER INCH OF SN OVERNIGHT, ESPECIALLY OVER THE HIGHER ELEVATIONS,
WHICH COULD GIVE THEM UP TO TWO INCHES. OTHERWISE BLUSTERY OVERNIGHT
WITH SCATTERED -SHRA, MAYBE MIXED WITH SOME -SHSN OVER THE NEXT TIER
DOWN FROM THE NWRN THREE. GALES UP OVER THE SRN HALF OF THE COAST
AND SCA SOUTH. AS ALLUDED TO ABOVE, WINDS PROGGED TO BE STIFFER
TONIGHT S THAN N.
THE LOW WILL GRADUALLY LIFT INTO NEW ENGLAND BY TOMORROW, BUT MODEL
SOUNDINGS SUGGEST THAT APPROXIMATELY THE NRN HALF TO TWO THIRDS OF
THE FA WILL HIT CONVECTIVE TEMPS. THERE CERTAINLY IS ENOUGH SURFACE
MOISTURE AROUND TO GENERATE SC, AND SO DIDNT GO TOO MUCH ABOVE
CONVECTIVE TEMPS THERE DESPITE THE STAT GUIDANCE THAT WANTS A SIG
WARMUP. DID GO WITH FEWER CLOUDS AND WARMER TEMPS IN THE SOUTH.
CLEARING OUT TOMORROW NIGHT, AND GOING FOR A DRY DAY WITH DECENT
SUNSHINE ON TUE. DID BUY THE STAT GUIDANCE WARMUP, WHICH IS ABOVE
CLIMATOLOGY, FOR THEN.
&&
.LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)...
DUE TO CONCENTRATION ON PRESENT FLOODING CONCERNS, WE MADE FEW IF
ANY CHANGES TO THE LONG TERM FORECAST. THE DISCUSSION FROM THE PREV
AFD: SEVERAL DAYS TO DRY OUT BUT THEN WERE BACK INTO A RAIN EVENT.
HIGH PRESSURE ALONG THE WESTERN ATLANTIC WILL REMAIN STATIONARY AS
NEXT SYSTEM APPROACHES FROM THE OHIO VALLEY AND DOES SHOW
CONSIDERABLE WEAKING IN TIME BEFORE REACHING US. HOWEVER, A DEEP
MOISTURE FEED FROM THE GULF AND AND SLOW MOVEMENT OF THE SYSTEM
COULD BRING SOME RENEWED HYDRO PROBLEMS LATE THU INTO FRI.
&&
.AVIATION...
STACKED LOW PRESSURE TO OUR NORTH CONTINUES TO SEND SHOWERS INTO THE
REGION. AS THE LOW CONTINUES TO DRIFT NORTH TONIGHT, SHOWERS WILL BE
ON THE DECREASE. TEMPERATURES CONTINUE TO SUPPORT A RAIN/SNOW MIX AT
KABE BEFORE THE PRECIP COMPLETELY SHUTS OFF. PRECIP SHOULD BE ALL
LIQUID AT OTHER TAF SITES. CLOUD BASES HAVE COME UP TODAY. VFR
CONDITIONS WILL PREVAIL INTO TOMORROW WITH TEMPO MVFR.
&&
.MARINE...
BUFKIT SOUNDINGS HAVE INCREASED TONIGHTS WINDS ACROSS OUR SOUTHERN
WATERS. THE GALES FOR THE SOUTHERN OCEAN WATERS AND THE LOWER BAY
WILL REMAIN. TO COINCIDE WITH THE WIND ADVISORY FOR THE ADJACENT
LAND ZONES, WE WILL ALSO BUMP UP THE SCA FOR THE UPPER BAY TO GALES.
THE SCA WILL REMAIN FOR THE NORTHERN OCEAN WATERS.
&&
.HYDROLOGY...
WE CONTINUE TO HAVE RATHER WIDESPREAD FLOODING OVER MANY OF ALL BUT
THE FLASHIEST CREEKS AND STREAMS. WE CONTINUE TO WORK WITH MARFC AND
OUR OWN HYDROLOGIST TO ISSUE UPDATED PRODUCTS AS NEW FORECASTS AND
NEW INFORMATION BECOME AVAILABLE.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...WIND ADVISORY INTO EARLY EVENING NJZ016-021-023.
DE...WIND ADVISORY INTO EARLY EVENING DEZ001>003.
MD...WIND ADVISORY INTO EARLY EVENING MDZ008-012-015-019-020,
MARINE...GALE WARNING ANZ430-431-452>455.
...SMALL CRAFT ADVISORY ANZ450-451.
&&
SHORT TERM...NYY162
LONG TERM...EBERWINE
AVIATION/MARINE...KRUZDLO
HYDROLOGY...STAFFHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 539 AM EDT SUN APR 3 2005 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-040937- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM... CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY... PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON 539 AM EDT SUN APR 3 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE... THE FLOOD WATCH HAS BEEN CANCELLED BUT MANY RIVERS AND STREAMS REMAIN ABOVE FLOOD STAGE. ADDITIONAL RAIN IS LIKELY TODAY BUT AMOUNTS GENERALLY UNDER ONE QUARTER OF AN INCH. SEE THE FLOOD WARNING STATEMENTS AND BULLETINS AT FLSPHI...FOR DETAILS. THE PRECIPITATION WILL BE MIXING WITH SNOW LATER TODAY AND THERE MAY BE A LIGHT ACCUMULATION IN PARTS OF PENNSYLVANIA AND NORTHWEST NEW JERSEY. THE WINDS WILL BE PICKING UP LATER THIS MORNING INTO THE EVENING HOURS AND MAY GUST TO NEAR 35 AND 40 MPH AT TIMES. GALE WARNINGS CONTINUE FOR THE DELAWARE AND NEW JERSEY COASTAL COUNTIES. .DAYS TWO THROUGH SEVEN... THE FLOOD THREAT WILL CONTINUE FOR THE NEXT 24 TO 36 HOURS. PLEASE SEE THE LATEST BULLETINS BEING ISSUED FOR THE SPECIFIC CREST TIMES. ANOTHER LOW PRESSURE WILL APPROACH THE REGION FROM THE WEST ON THURSDAY AND LAST INTO FRIDAY WITH A RENEWED THREAT OF FLOODING POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED TODAY THROUGH THIS EVENING FOR REPORTS OF FLOODING AND ANY HIGH WINDS. THANKS. EBERWINE
SPECIAL WEATHER STATEMENT - MINOR TIDAL FLOODING NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1207 PM EDT SUN APR 3 2005 DEZ001-NJZ016>019-PAZ069>071-040500- BUCKS PA-CAMDEN NJ-DELAWARE PA-GLOUCESTER NJ-NEW CASTLE DE- NORTHWESTERN BURLINGTON NJ-PHILADELPHIA PA-SALEM NJ- INCLUDING THE CITIES OF...CAMDEN...NEWARK... PHILADELPHIA AND WILMINGTON 1207 PM EDT SUN APR 3 2005 ...FLOODING EXPECTED ACROSS PORTIONS OF THE UPPER DELAWARE BAY...IN TIDAL SECTIONS OF THE DELAWARE RIVER...THE SCHUYLKILL RIVER...AND THE TIDAL SECTIONS OF OTHER TRIBUTARIES AT TIMES OF HIGH TIDE... ALTHOUGH WINDS ARE NO LONGER PUSHING WATER UP THE DELAWARE BAY AND RIVER SYSTEM, RESIDUAL TIDAL FLOODING IN STILL EXPECTED THIS EVENING DURING TIMES OF HIGH TIDE. MINOR FLOODING IS EXPECTED TO REOCCUR AROUND AND AT TIMES OF HIGH TIDE THIS EVENING IN TIDAL SECTIONS ACROSS THE DELAWARE RIVER SYSTEM. AS THE DELAWARE RISES, WATER LEVELS ARE ALSO EXPECTED TO RISE ACROSS THE SCHUYLKILL RIVER, THE NESHAMINY CREEK, THE COOPER RIVER, AND THE RANCOCAS CREEK. FLOODING AT TIMES OF HIGH TIDE COULD EVEN CONTINUE INTO MONDAY ON THE DELAWARE RIVER AS A FRESHWATER FLOOD CREST MOVES DOWNSTREAM FROM NEW YORK STATE. THE ASTRONOMICAL TIDE IS CURRENTLY ON THE DECREASE EARLY THIS AFTERNOON. HIGH TIDE ACROSS THE UPPER DELAWARE BAY AND DELAWARE RIVER SYSTEM IS EXPECTED TO ONCE AGAIN OCCUR BETWEEN 730 PM AND 1030 PM TONIGHT. KRUZDLO
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, April 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449416.